Mississippi, 2025

Damaging Wind in Mississippi, May 11, 2025

May 11, 2025 · NWS JAN · 1 event in 1 county or zone

A round of rain and some storms moved across the area during the afternoon of May 11th. No storms were severe, but some gusty winds caused a limb to break and damage a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A round of rain and some storms moved across the area during the afternoon of May 11th. No storms were severe, but some gusty winds caused a limb to break and damage a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 11, 2:18 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 11, 2:18 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
318 PM CDT Sun May 11 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 318 PM CDT Sun May 11 2025

Late afternoon through tonight: The upper low has moved little
today, and so there continues to be a concern for localized heavy
rainfall as deep layer cyclonic flow and strong moisture
convergence combine with moist (precipitable water up to 1.5
inches) and unstable air (MUCAPE up to 2000 j/kg) to produce
considerable convective rainfall coverage over north central into
eastern MS. A few multicell segments may train over this area with
localized rainfall rates of 2-3 inches in a few hours. Given the
recent heavy rainfall, and per WPC excessive rainfall outlook,
will maintain a limited threat for localized flash flooding in the
graphics. Otherwise, the marginal risk for a few briefly severe
storms continues over mainly the northeast half of the forecast
area through this evening. /EC/

Monday through Tuesday: The upper low will finally begin to make
a move northeast, but this will be a slow process, so a wet
pattern will persist through early this week with diurnally
enhanced rain chances only slowly diminishing through Tuesday.

Wednesday through Friday: In the wake, an upper ridge and
associated 850 thermal ridge will build over the area and yield
near record high temperatures in the low to mid 90s. Drier air
will stave off rain chancnext weekendes Wednesday and Thursday,
but recent rainfall and moist ground conditions will likely result
in more humid conditions. While this does act as a cap on
temperature, it should raise heat stress. Not expecting to reach
heat advisory criteria, but can't rule out a 105 heat index in
isolated spots. Heat looks to peak Friday with the warmest
temperatures of the season thus far expected.

Friday night through the next weekend: A strong polar stream
shortwave trough crossing the northern plains to upper midwest
region will help to suppress the ridge some as we finish up the
work week and go into next weekend. While much of the upper
forcing will be deflected to the northwest thanks to a still
dominant ridge, rain chances will return across the north Friday.
With further weakening of the ridge into the weekend, rain chances
will steadily increase across the area. This weather pattern
could catch some off guard in terms of storm and heavy rainfall
potential as mid/upper level flow will be seasonably strong
between the trough and ridge, and the hot warm sector will likely
support high levels of instability. We'll be monitoring this time
window for storm threats as we go through the next few days.
/SAS/EC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1249 PM CDT Sun May 11 2025

VFR conditions will prevail through around 5Z at most sites
before conditions deteriorate to MVFR/IFR and brief periods of
LIFR. -RA/-TSRA will be possible before 6Z with areas of BR with
visibilities >2sm possible around 8-10Z especially at southern TAF
sites. /KP/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       59  74  60  83 /  40  60  20  10
Meridian      58  76  58  80 /  70  70  20  30
Vicksburg     59  76  61  85 /  10  40  10  10
Hattiesburg   60  77  60  86 /  40  60  10  20
Natchez       58  75  60  85 /  10  40  10   0
Greenville    61  76  62  83 /  40  50  30  10
Greenwood     61  76  61  82 /  60  60  30  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

EC/SAS/KP

In the hours before

Special weather statement, May 11, 2:11 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
311 PM CDT Sun May 11 2025

MSZ050-051-056-112100-
Scott MS-Smith MS-Newton MS-
311 PM CDT Sun May 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NEWTON...
NORTHEASTERN SMITH AND SOUTHEASTERN SCOTT COUNTIES THROUGH 400 PM
CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pineville, or 12 miles southeast of Forest, moving northwest at 25
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Forest, Homewood, Pulaski, Pineville, and Roberts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3222 8924 3222 8932 3214 8932 3208 8938
      3226 8971 3246 8948 3224 8922
TIME...MOT...LOC 2011Z 131DEG 23KT 3220 8938

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DL
Special weather statement, May 11, 2:40 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
340 PM CDT Sun May 11 2025

MSZ037-043-044-112130-
Attala MS-Leake MS-Madison MS-
340 PM CDT Sun May 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LEAKE...SOUTH
CENTRAL ATTALA AND NORTHEASTERN MADISON COUNTIES THROUGH 430 PM
CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Redwater, or near Carthage, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Redwater, Newport, Mcadams, Singleton, and Thomastown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3284 8946 3274 8960 3288 8989 3306 8965
TIME...MOT...LOC 2039Z 135DEG 17KT 3282 8959

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DL
Special weather statement, May 11, 2:42 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
342 PM CDT Sun May 11 2025

MSZ031-039-112130-
Lowndes MS-Noxubee MS-
342 PM CDT Sun May 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NOXUBEE AND SOUTH
CENTRAL LOWNDES COUNTIES THROUGH 430 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Point, or near Pickensville, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brooksville, Prairie Point, Deerbrook, and Bigbee Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3311 8832 3309 8835 3322 8860 3340 8841
      3327 8831
TIME...MOT...LOC 2041Z 135DEG 17KT 3317 8835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DL
Special weather statement, May 11, 3:05 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
405 PM CDT Sun May 11 2025

MSZ018-019-112145-
Sunflower MS-Bolivar MS-
405 PM CDT Sun May 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SUNFLOWER AND
NORTHEASTERN BOLIVAR COUNTIES THROUGH 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mound Bayou, or 8 miles southeast of Shelby, moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shelby, Mound Bayou, Merigold, and Winstonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3400 9066 3399 9066 3399 9064 3393 9052
      3382 9059 3385 9087 3406 9079
TIME...MOT...LOC 2105Z 110DEG 17KT 3388 9064

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DL
Special weather statement, May 11, 3:39 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
439 PM CDT Sun May 11 2025

MSZ033-112230-
Oktibbeha MS-
439 PM CDT Sun May 11 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OKTIBBEHA COUNTY THROUGH
530 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oktoc, or near Starkville, moving northwest at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Starkville, Longview, and Oktoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3336 8871 3329 8878 3341 8908 3356 8895
TIME...MOT...LOC 2139Z 128DEG 20KT 3336 8880

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, May 11, 3:46 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
446 PM CDT Sun May 11 2025

MSZ025-112230-
Leflore MS-
446 PM CDT Sun May 11 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEFLORE COUNTY THROUGH
530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenwood, moving northwest at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greenwood and Itta Bena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3368 9026 3355 9010 3348 9010 3346 9012
      3346 9014 3344 9014 3351 9040
TIME...MOT...LOC 2146Z 122DEG 18KT 3351 9015

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DL

The radar

The Columbus AFB radar (KGWX), 65 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oktibbeha

When
May 11, 3:50 PM CST
Where
Oktibbeha County, 1.31 mi E of Starkville
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.470, -88.807

A 2 to 2.5 foot diameter elm tree snapped and fell onto the roof of a house causing mostly exterior damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266651.